Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 181, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2017, 1:49 AM CDT for Sumner County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2017, 1:49 AM CDT (06:49 UTC)
- Expired
- Jun 30, 2017, 2:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sumner County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 1:58 AM CDT | TSTM WND GST 60 | 1 E Caldwell, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 10:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2063 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
376
WUUS53 KICT 300649
SVRICT
KSC191-300730-
/O.NEW.KICT.SV.W.0181.170630T0649Z-170630T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
149 AM CDT FRI JUN 30 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Sumner County in south central Kansas...
* Until 230 AM CDT
* At 149 AM CDT, severe thunderstorms were located along a line
extending from Argonia to near Caldwell, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wellington, Caldwell, Argonia, South Haven, Mayfield, Milan,
Hunnewell and Perth.
This includes Interstate 35 between Mile Markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9780 3729 9780 3731 9767 3732 9741
3700 9723
TIME...MOT...LOC 0649Z 259DEG 48KT 3725 9776 3701 9753
HAIL...<.75IN
WIND...60MPH
$$
LAWSON1 follow-up statement
524
WWUS53 KICT 300720
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
220 AM CDT FRI JUN 30 2017
KSC191-300730-
/O.EXP.KICT.SV.W.0181.000000T0000Z-170630T0730Z/
Sumner KS-
220 AM CDT FRI JUN 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMNER COUNTY WILL
EXPIRE AT 230 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3700 9780 3729 9780 3731 9767 3732 9741
3700 9723
TIME...MOT...LOC 0720Z 259DEG 48KT 3733 9726 3709 9703
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:03 AM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 30, 12:03 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1203 AM CDT Fri Jun 30 2017 .SHORT TERM...(This evening through Friday) Issued at 317 PM CDT Thu Jun 29 2017 Forecast highlights focus around thunderstorm chances this afternoon through Friday evening, with periodic storm chances Sunday through next week. A few different areas of storm initiation are possible this afternoon/evening. The first and most immediate concern is along a stalled outflow boundary oriented east-west across east- central/southeast KS westward into south-central KS. Initiation may also be aided by a gravity wave/bore evident on visible satellite approaching from the northwest. The best potential for initiation is probably further east across eastern KS under slightly cooler 700mb temperatures and better convergence. If updrafts can breach the cap, strong instability coupled with decent deep layer shear will support severe weather with any activity that can develop. Main threats are large hail and damaging winds. In addition, given ample effective storm-relative helicity along/north of the boundary along with favorable cloud heights, cannot rule out a tornado threat with any storm that becomes anchored along the boundary, which is plausible given mid- level flow oriented parallel to the boundary. This evening as the low-level jet increases, thinking thunderstorm activity will increase in coverage in the vicinity of the boundary across portions of central, south-central and southeast KS, with a continued threat for large hail and damaging winds, along with locally heavy rain. In addition, storms should initiate across western KS/eastern CO/central NE, within zone of moist/unstable upslope flow ahead of approaching shortwave energy and associated cold frontal zone. This activity will likely grow upscale into a thunderstorm complex/squall line or two and progress into central, south-central and southeast KS overnight, with a continued damaging wind threat and isolated large hail, along with locally heavy rain. The heavy rain and flooding threat could be enhanced across southern/south-central KS later tonight, as there are signs for a potential back-building thunderstorm complex due to the west-east oriented frontal zone and pool of instability to the south/southwest. This activity could linger past sunrise across southern KS. Storm chances Friday will be contingent on how far south the convectively enhanced frontal zone will surge tonight and early Friday. Suspect it'll surge into OK, where the highest threat for severe weather will be during the afternoon and evening. Otherwise, expecting the potential for scattered non-severe showers/storms Friday afternoon-evening, as lift increases ahead of an approaching shortwave. .LONG TERM...(Saturday through Thursday) Issued at 317 PM CDT Thu Jun 29 2017 Quiet weather is expected Saturday, with no precipitation in the forecast and highs in the 80s. Periodic thunderstorm chances will be in the forecast Sunday through next week, as an unsettled weather pattern returns to Mid- America. This includes the 4th of July. Organized severe weather appears low given the expected weaker flow aloft, although ample instability will favor pockets of strong to marginally severe storms, along with locally heavy rain. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1201 AM CDT Fri Jun 30 2017 A line of showers and storms will spread south and east across the area during the early morning hours. Transient MVFR/IFR will develop under the heaviest activity but quickly return to VFR. The line of storms may be capable of 40-50+ knot winds as it develops across south central KS. A cold front will clear the area late tonight and through the morning hours on Fri with breezy northeast winds prevailing in it's wake. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 84 64 88 / 70 40 20 10 Hutchinson 68 84 61 89 / 80 30 20 0 Newton 67 82 62 87 / 70 30 20 0 ElDorado 68 82 62 86 / 80 40 20 10 Winfield-KWLD 69 85 64 87 / 80 50 30 10 Russell 65 84 60 89 / 50 30 20 0 Great Bend 66 83 60 89 / 60 30 20 0 Salina 67 84 62 90 / 80 30 20 0 McPherson 67 83 60 89 / 80 30 20 0 Coffeyville 69 85 65 87 / 70 80 50 10 Chanute 69 84 64 86 / 70 50 40 10 Iola 68 84 63 86 / 80 50 30 10 Parsons-KPPF 69 85 65 87 / 70 70 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous weather outlook, Jun 29, 8:55 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 855 PM CDT Thu Jun 29 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 855 PM CDT Thu Jun 29 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of of strong and severe storms will move southeast across Kansas tonight. The primary threats will be damaging winds and heavy rain with localized flooding possible. A few reports of large hail may also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms remain possible Friday afternoon over far southern Kansas, although better chances will be further south across Oklahoma. After a break Saturday, periodic chances for storms will return to the area from Sunday through next week. While organized severe weather is unlikely, strong to marginally severe storms and heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening over east-central Kansas, and areawide overnight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 30, 12:16 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM TSTM WND GST SALINA 38.82N 97.62W
06/30/2017 M64 MPH SALINE KS ASOS
&&
METZGERSpecial weather statement, Jun 30, 12:37 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
1237 AM CDT FRI JUN 30 2017
KSZ051>053-067-068-083-300600-
Reno KS-McPherson KS-Harvey KS-Marion KS-Sedgwick KS-Chase KS-
1237 AM CDT FRI JUN 30 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Reno County in south central Kansas...
Southeastern McPherson County in central Kansas...
Harvey County in south central Kansas...
Marion County in central Kansas...
Northwestern Sedgwick County in south central Kansas...
Northwestern Chase County in east central Kansas...
* Until 100 AM CDT
* At 1233 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Lincolnville to 8 miles northwest of Cheney...and moving southeast
at 30 mph.
wind gusts up to 55 mph will be possible with these storms.
* Locations impacted include...
Newton, Hesston, Maize, Hillsboro, Halstead, Marion, North Newton,
Moundridge, Sedgwick, Colwich, Haven, Peabody, Burrton, Mount Hope,
Florence, Andale, Goessel, Bentley, Walton and Lincolnville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central, central and east central Kansas.
LAT...LON 3852 9693 3852 9643 3809 9706 3809 9715
3803 9715 3774 9756 3773 9796 3861 9720
TIME...MOT...LOC 0536Z 299DEG 27KT 3847 9694 3774 9785
LAWSONLocal storm report, Jun 30, 12:44 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1244 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST KINGMAN 37.65N 98.11W
06/30/2017 E60 MPH KINGMAN KS PUBLIC
3-4 INCH TREE LIMBS DOWN AS WELL.
&&
METZGERLocal storm report, Jun 30, 1:31 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
131 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM TSTM WND GST 4 NE WALDRON 37.03N 98.13W
06/30/2017 E55 MPH HARPER KS TRAINED SPOTTER
&&
METZGERSpecial weather statement, Jun 30, 1:42 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
142 AM CDT FRI JUN 30 2017
KSZ091-092-300715-
Harper KS-Sumner KS-
142 AM CDT FRI JUN 30 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Harper County in south central Kansas...
Southwestern Sumner County in south central Kansas...
* Until 215 AM CDT
* At 141 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
northeast of Anthony to 7 miles west of Caldwell...and moving east
at 55 mph.
wind gusts up to 55 mph will be possible with these storms.
* Locations impacted include...
Anthony, Harper, Caldwell, Argonia, Milan, Bluff City, Danville,
Freeport, Runnymede and Crystal Springs.
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3700 9790 3729 9822 3739 9786 3739 9781
3740 9781 3701 9738
TIME...MOT...LOC 0641Z 269DEG 48KT 3722 9797 3701 9774
LAWSONLocal storm report, Jun 30, 1:48 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
148 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM TSTM WND GST 6 ENE BLUFF CITY 37.11N 97.76W
06/30/2017 E60 MPH SUMNER KS TRAINED SPOTTER
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:23 PM CDT | Special Weather Statement | ICT | Woodson | 37 min |
| Jun 29, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 49 min |
| Jun 29, 8:17 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| Jun 29, 8:45 PM CDT | Special Weather Statement | ICT | Kingman | 30 min |
| Jun 29, 9:14 PM CDT | Special Weather Statement | ICT | Reno | 31 min |
| Jun 29, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 25 min |
| Jun 29, 10:28 PM CDT | Special Weather Statement | ICT | Lincoln | 32 min |
| Jun 29, 10:55 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice, Saline | 65 min |
| Jun 29, 11:04 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 26 min |
| Jun 29, 11:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 39 min |
| Jun 29, 11:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Jun 29, 11:59 PM CDT | Areal Flood Warning | ICT | McPherson | 14 hr |
| Jun 30, 12:10 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 35 min |
| Jun 30, 12:14 AM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion, Reno | 31 min |
| Jun 30, 12:37 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 23 min |
| Jun 30, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 46 min |
| Jun 30, 1:05 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| Jun 30, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 48 min |
| Jun 30, 1:42 AM CDT | Special Weather Statement | ICT | Harper | 33 min |
| Jun 30, 1:57 AM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Jun 30, 2:10 AM CDT | Special Weather Statement | ICT | Woodson | 35 min |
| Jun 30, 2:18 AM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Jun 30, 2:36 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 24 min |
| Jun 30, 2:45 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson | 45 min |
| Jun 30, 3:45 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.